Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 41, NWS Mobile, AL

March 31, 2021Conecuh County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2021, 2:14 PM CDT for Conecuh County, Monroe County, Wilcox County, Alabama. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2021, 2:14 PM CDT (19:14 UTC)
Expired
Mar 31, 2021, 3:15 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Conecuh County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 147 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:15 PM CDTTSTM WND DMGPine Orchard, ALCORRECTS PREVIOUS TSTM WND DMG REPORT FROM PINE ORCHARD. TREE DOWN ACROSS HIGHWAY 5 NEAR PINE ORCHARD. REPORT VIA EMERGENCY MANAGER AND TIME ESTIMATED BASED ON RADAR.
Mar 31, 3:15 PM CDTTSTM WND DMGPine Orchard, ALTREE DOWN ACROSS HIGHWAY 5 NEAR PINE ORCHARD. REPORT VIA EMERGENCY MANAGER.
Mar 31, 3:15 PM CDTHAIL 0.25Peterman, ALEM REPORT OF PEA SIZED HAIL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:19 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS54 KMOB 311914
SVRMOB
ALC035-099-131-312015-
/O.NEW.KMOB.SV.W.0041.210331T1914Z-210331T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
214 PM CDT Wed Mar 31 2021

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Alabama...
  Southern Wilcox County in south central Alabama...
  Northeastern Conecuh County in south central Alabama...

* Until 315 PM CDT.

* At 213 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Putnam to 9 miles west of
  Fulton to 9 miles west of Grove Hill to 6 miles south of
  Coffeeville, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Peterman, Pine Hill, Beatrice, Vredenburgh, Yellow Bluff and Pine
  Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3190 8691 3164 8691 3149 8683 3156 8757
      3170 8757 3170 8752 3181 8752 3183 8750
      3183 8762 3187 8762 3188 8767 3199 8767
TIME...MOT...LOC 1913Z 268DEG 50KT 3198 8796 3183 8788 3173 8794 3167
8813

HAIL...1.00IN
WIND...60MPH
 
$$

JLH
2 follow-up statements
417 
WWUS54 KMOB 311938
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
238 PM CDT Wed Mar 31 2021

ALC035-099-131-312015-
/O.CON.KMOB.SV.W.0041.000000T0000Z-210331T2015Z/
Monroe AL-Wilcox AL-Conecuh AL-
238 PM CDT Wed Mar 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN MONROE...SOUTHERN WILCOX AND NORTHEASTERN CONECUH
COUNTIES...

At 238 PM CDT, severe thunderstorms were located along a line
extending from Pine Hill to 8 miles south of Yellow Bluff to 9 miles
east of Fulton, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Peterman, Beatrice, Vredenburgh, Yellow Bluff and Pine Apple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3190 8691 3164 8691 3149 8683 3156 8757
      3170 8757 3170 8752 3181 8752 3183 8750
      3198 8756
TIME...MOT...LOC 1938Z 268DEG 50KT 3199 8760 3184 8752 3174 8758 3168
8777

HAIL...0.75IN
WIND...60MPH
 
$$

JLH
183 
WWUS54 KMOB 312016
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
316 PM CDT Wed Mar 31 2021

ALC035-099-131-312026-
/O.EXP.KMOB.SV.W.0041.000000T0000Z-210331T2015Z/
Monroe AL-Wilcox AL-Conecuh AL-
316 PM CDT Wed Mar 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...SOUTHERN
WILCOX AND NORTHEASTERN CONECUH COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central and southwestern Alabama.

LAT...LON 3190 8691 3164 8691 3149 8683 3156 8757
      3170 8757 3170 8752 3181 8752 3183 8750
      3198 8756
TIME...MOT...LOC 2016Z 268DEG 50KT 3201 8699 3186 8691 3176 8697 3170
8717

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:35 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 31, 12:35 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1235 PM CDT Wed Mar 31 2021

.NEAR TERM /Now Through Thursday/...A very busy
near term is taking shape with the potential for severe
thunderstorms this afternoon and evening including damaging winds,
large hail, and isolated tornadoes. Multiple hazards are in place
right now through Thursday and will be discussed below.

Synoptics: An upper level trough digs into the southeastern U.S.
today into tonight, bringing with it a strong cold front that will
serve as a focus for our severe weather this evening. This trough
tilts neutral and continues to dig into southeastern U.S. as the
primary jet max exits the eastern side of the trough over the
western Atlantic. Broadened westerly flow aloft resides over the
area by Thursday evening.

Surface Analysis/Severe Threat: A cold front continues to push
southeast and will be entering the northwestern parts of the CWA
over interior southwestern AL and interior southeastern MS. Along
this, a line of showers and thunderstorms, including some strong
to severe, has developed. A severe thunderstorm watch remains in
effect until 5 PM CDT for the aforementioned areas. Damaging wind
gusts and isolated instances of large hail remain possible. A
brief tornado can not be ruled out. Primary storm mode this
afternoon will be linear with embedded bowing segments.
Unidirectional deep layer shear around 40kts will support this
storm mode, along with some slight curvature in the lowest
kilometer that will help with some embedded rotating segments
within the line itself. SBCAPE values are exceeding 2,000 J/kg,
with 500 to 1,000 J/kg MLCAPE. Low level lapse rates are
improving, with around 7C/km currently. These should improve to
near 7.5C/km ahead of the line this afternoon. As the front surges
southeast, as will the line of storms. Expect the storms to clear
the CWA by this evening, entering the northwestern portions by 1
PM CDT, nearing the I-65 corridor by 4 PM CDT, and clearing the
southeastern portion of the CWA by 8 PM CDT. Once the front has
cleared, the severe threat will come to an end.

Flash Flooding: A localized flash flooding threat exists across
southeastern MS and southwestern AL where some training of heavy
rain showers and thunderstorms exists. These areas have recently
had excessive rainfall and have a lower tolerance for heavy
rainfall reflected in flash flood guidance. Rainfall totals of 1
to 2", with isolated 3" possible over this area. The WPC has
highlighted this area in an elevated threat for heavy rainfall
exceeding flash flood guidance. Given the more localized threat
for flash flooding, a flash flood watch is not anticipated at this
time.

Wind Advisory: Behind the front, strong sustained northwesterly
winds and high wind gusts are expected this evening into Thursday.
Sustained winds of 15 to 25mph are expected, with frequent gusts
to 40mph expected. These winds may make for difficult driving
conditions for high profile vehicles and blow around loose
objects.

Severe Thunderstorm Watch: A severe thunderstorm watch is in
effect for Butler, Conecuh, Crenshaw, Monroe, Wilcox, Choctaw,
Clarke, Washington counties AL and Greene, Perry, and Wayne
counties MS until 5 PM CDT. Damaging wind gusts, isolated large
hail to quarter size, and a very brief, isolated tornado is
possible.

Remainder of tonight into Thursday: Behind the front temperatures
crash with some residual showers lingering. Temperatures will drop
into the middle 50's for most locations this evening behind the
front, and continue dropping into the middle to upper 30's
northwest of I-65, and lower 40's southeast of I-65 tonight. Dry
weather is expected Thursday, with breezy winds remaining for all
of the CWA as a Wind Advisory continues through Thursday evening.
Highs will be in the upper 50's for most locations, with some
lower 60's possible nearer the coast. MM/25

&&

.AVIATION...
18Z issuance... MVFR to IFR ceilings persist along immediate
portions of coastal AL and the FL panhandle, elsewhere MVFR to VFR
ceilings and visibilities prevail. A cold front will begin pushing
across the CWA from northwest to southeast, bringing with it a
line of strong to severe thunderstorms. This line will move
southeast and pose a risk for damaging winds, isolated instances
of large hail, and a very brief, isolated tornado. This line will
clear the CWA by this evening. Behind the front, strong
northwesterly winds take hold with sustained winds of 15 to 25mph
gusting to 40mph through Thursday evening. VFR conditions return
overnight tonight after showers and thunderstorms clear the area.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     ALZ051>060-261>266.

FL...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     FLZ201>206.

MS...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     MSZ067-075-076-078-079.

GM...Small Craft Advisory from 1 PM Thursday to 1 PM CDT Friday for
     GMZ630>636-650-655-670-675.

     Gale Warning from 7 PM this evening to 1 PM CDT Thursday for
     GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 31, 9:45 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
945 AM CDT Wed Mar 31 2021

ALZ263-265-266-311700-
Mobile Central-Mobile Coastal-Baldwin Coastal-
Including the cities of Mobile, Prichard, Theodore,
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan,
Gulf Shores, and Orange Beach
945 AM CDT Wed Mar 31 2021

...LOCALIZED DENSE FOG WILL LIKELY IMPACTING AREA BRIDGES AND THE
IMMEDIATE COASTAL AREAS THROUGH NOON TODAY...

Recent trends in observations still shows dense fog lingering
over the coastal waters from Pensacola FL to Pascagoula MS out 20
NM, the Mississippi Sound, and over western Mobile Bay. We have
extended the marine fog advisory for these location as we expect
these conditions to persist to at least noon. Visibilities of less
than 1/4 of a mile are possible near area bridges and right along
the immediate coast. This is especially true for areas around
downtown Mobile, the western side of the Mobile Bayway/Causeway,
and Dauphin Island. Trends will continue being monitored and
updated if needed.
Special weather statement, Mar 31, 12:25 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Wed Mar 31 2021

ALZ051-311815-
Choctaw AL-
1225 PM CDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 115 PM CDT...

At 1225 PM CDT, the strong thunderstorm was located 5 miles northeast
of Snell, or 14 miles south of Cuba, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lisman and Pennington.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3209 8845 3231 8842
TIME...MOT...LOC 1725Z 259DEG 32KT 3223 8841

JLH
Special weather statement, Mar 31, 1:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
120 PM CDT Wed Mar 31 2021

MSZ067-075-076-311900-
Perry MS-Greene MS-Wayne MS-
120 PM CDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN PERRY...SOUTHERN WAYNE AND NORTHERN GREENE
COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Mill Creek to 3 miles west of Rawls
Springs, and moving east at 65 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Richton, Clara, State Line and Buckatunna.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Mississippi.

LAT...LON 3143 8915 3143 8894 3161 8894 3162 8893
      3160 8846 3118 8845 3122 8915
TIME...MOT...LOC 1820Z 276DEG 58KT 3161 8893 3138 8942

JLH
Special weather statement, Mar 31, 2:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Wed Mar 31 2021

ALZ051>053-MSZ067-075-076-312000-
Clarke AL-Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
204 PM CDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...WASHINGTON...CENTRAL CLARKE...
PERRY...SOUTHERN WAYNE AND GREENE COUNTIES UNTIL 300 PM CDT...

At 203 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles south of Coffeeville to near Purvis, and
moving south at 30 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Jackson, Chatom, Richton, Leakesville, Saint Stephens, Wagarville,
Leroy, Clara, Deer Park, Tibbie, Beaumont, New Augusta, Millry,
McLain, State Line, Buckatunna, Silas, Fruitdale and McIntosh.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central and southwestern Alabama...and southeastern
Mississippi.

LAT...LON 3143 8915 3143 8894 3155 8894 3182 8818
      3174 8813 3175 8809 3167 8808 3155 8757
      3152 8762 3150 8761 3136 8775 3136 8777
      3121 8789 3114 8819 3114 8833 3111 8833
      3111 8843 3109 8843 3093 8914
TIME...MOT...LOC 1903Z 345DEG 27KT 3165 8813 3116 8938

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:45 PM CDTAreal Flood AdvisoryMOBWashington108 min
Mar 30, 8:55 PM CDTRiver Flood WarningMOBBaldwin, Mobile21 days
Mar 31, 3:35 AM CDTGale WatchMOB6 hr
Mar 31, 3:35 AM CDTGale WarningMOB33 hr
Mar 31, 3:35 AM CDTMarine Dense Fog AdvisoryMOB8 hr
Mar 31, 3:35 AM CDTSmall Craft AdvisoryMOB57 hr
Mar 31, 12:25 PM CDTSpecial Weather StatementMOBChoctaw50 min
Mar 31, 12:51 PM CDTSevere Thunderstorm WarningMOBChoctaw54 min
Mar 31, 1:01 PM CDTTornado WarningMOBChoctaw9 min
Mar 31, 1:29 PM CDTSevere Thunderstorm WarningMOBClarke61 min
Mar 31, 1:43 PM CDTFreeze WatchMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more13 hr
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningMOBWilcox47 min
Mar 31, 1:45 PM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Mar 31, 2:04 PM CDTSpecial Weather StatementMOBWashington56 min
Mar 31, 3:15 PM CDTSpecial Weather StatementMOBButler, Crenshaw60 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw33 min
Mar 31, 4:13 PM CDTSevere Thunderstorm WarningMOBCovington47 min
Mar 31, 4:30 PM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia, Mobile45 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningMOBCovington44 min
Mar 31, 5:03 PM CDTSpecial Marine WarningMOB42 min
Mar 31, 6:20 PM CDTSpecial Marine WarningMOB26 min
Mar 31, 6:23 PM CDTSpecial Marine WarningMOB65 min
Mar 31, 6:49 PM CDTSpecial Marine WarningMOB62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.